Dr Hector Thomson Emergency Registrar
Peer Review: Dr Dave McCreary
Another way to think about this is a rash in a patient with:
- Systemic symptoms
- Fever or abnormal vital signs
- Intra-oral or mucous membrane lesions
- New medications
There are just some rashes that you come across and go…
At a recent met call on the ward, I stumbled across a bloke in absolute misery. Having started Allopurinol for his gout a month prior he had come out in a rash a few days earlier. At his first ED visit, he was diagnosed with urticaria, possibly allergic, and started on antihistamines and prednisolone. He had a slight cough so maybe a viral trigger. He had represented a few days later with it worsening. Now day 5 his whole body was covered.
It looked like this with almost 90% erythroderma:
Source: Thompson & Thompson Genetics in Medicine, 8th Edition, https://doctorlib.info/medical/thompson-genetics-medicine/20.html
He could barely swallow; his eyes were red and weeping and he was starting to having trouble passing urine. He was absolutely miserable and the MET call had been called for pain despite enough opioids to put down an elephant in the last 4 hours.
So what’s our diagnosis?
This is Toxic Epidermal Necrolysis (TEN).
What, isn’t it called Stevens-Johnson Syndrome?
Well, no. They are the same disease, on a spectrum. TENS is when the total body surface area is >30%.
Source: Adapted from Fig 21.9 Bolognia and Bastuji-Garin S. et al. Arch Derm 129: 92, 1993
So, what is it?
SJS and TEN are rare, severe hypersensitivity reactions characterised by blistering and detachment of the epithelial surfaces of the body.
The mechanism still isn’t fully understood but the result is a Type IV hypersensitivity reaction where cytotoxic lymphocytes apoptose kerinaocytes causing blistering, bullae formation and sloughing of detached skin.
This results in full-thickness epidermal necrosis which can be confirmed on skin biopsy.
How Common is it?
SJS/TEN is extremely rare, with an incidence of 1-2 per million/year with a slight female predominance.
How bad is it?
Bad. The overall mortality is around 10-30%.
What causes it?
The majority of SJS/TEN is medication related. More than 200 medications have been reported as a trigger. The most common can be remembered by SATAN
- Anticonvulsants (Phenytoin/Carbamazepine/Phenobarb)
Often this is within 1 week of antibiotics and 1 month of anticonvulsants.
In a paediatric population think of Mycoplasma pneumoniae and Herpes Simplex. In adults think of HIV, leukaemia and lymphoma.
How does it present?
SJS/TEN usually develops within the first week of antibiotic therapy but up to 2 months after starting an anticonvulsant.
There is often a prodromal illness resembling a URTI with fever, sore throat, runny nose, conjunctivitis, malaise, arthralgia and dysuria.
The blisters merge to form sheets of skin detachment, exposing red, oozing dermis.
Nikolsky sign is positive – blisters and erosions form form when the skin is rubbed gently.
Mucosal involvement is prominent and severe including:
- Eyes: conjunctivitis
- Lips/mouth: painful ulcers/red crusted hips
- Pharynx/oesphagus: restricted oral intake
- Genital area and urinary tract: erosions, ulcers, urinary retention
- Upper respiratory tract: cough and respiratory distress
- Gastrointesinal tract: diarrhoea
Death. SJS/TEN can be fatal with a mortality rate of 10% for SJS and 30% for TEN from:
- Infection and sepsis
- GI perforation
- Acute renal failure
Severity can be scored on the SCORTEN or ABCD-10 scores – look them up when you need them / want to sound clever. The Alfred’s burns unit prefers the SCORTEN, with a score of >2 = prompt ICU assessment.
Recognise it and stop the offending agent (along with any other unnecessary medication, just in case).
Then our job is supportive care. Think of this as a severe burn. Give them:
- multimodal analgesia
- fluids – aiming for 1ml/kg/hr of urine output
- keep them warm
- isolate them to prevent secondary infection.
Steroids, Monoclonal antibodies, IVIG, plasmapheresis are all options but controversial.
If you aren’t in a centre with a burns service, the patient needs transferred to one.
In our centre, the majority of these patients will go to the ICU. They all need discussion with ICU, Burns and Dermatology. If they don’t meet criteria for TEN, they may be admitted under another team (we’re looking at you, Gen Med).
After sending off some photos to our local friendly plastics and dermatologists I received some very excited return calls. The patient was whisked across to the tertiary burns centre where he stayed for over a week where he needed to get extensive input from the pain team as his rash slowly resolved.
- SJS/TENS are different ends of the same spectrum of your skin falling off usually after a new medication
- Rash + Dysuria – think TENS/SJS
- Nikolsky sign = epidermis detaches from dermis with rubbing
- Medication triggers are numerous but for exams remember: SATAN
- Treat as a severe burn
Gerull R, Nelle M, Schaible T. Toxic epidermal necrolysis and Stevens-Johnson syndrome: A review. Crit Care Med. 2011; 39:1521-1532.
Dodiuk-Gad RP, Chung WH, Valeyrie-Allanore L, Shear NH. Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis: An Update. Am J Clin Dermatol. 2015;16(6):475-493. doi:10.1007/s40257-015-0158-0 More Info
Lerch M, Mainetti C, Terziroli Beretta-Piccoli B, Harr T. Current Perspectives on Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis. Clin Rev Allergy Immunol. 2018;54(1):147-76.
Han F, Zhang J, Guo Q, et al. Successful treatment of toxic epidermal necrolysis using plasmapheresis: A prospective observational study. J Crit Care. 2017;42:65-68. doi:10.1016/j.jcrc.2017.07.002 More Info